Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

July 10, 2022Clarke County, Oconee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 10, 2022, 6:21 PM EDT for Clarke County, Oconee County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2022, 6:21 PM EDT (22:21 UTC)
Expired
Jul 10, 2022, 6:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

Counties Clarke County, GA, Oconee County, GA

The radar

The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS82 KFFC 102221
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Sun Jul 10 2022
 
GAZ036>038-047-049-102245-
Morgan GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
621 PM EDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of Oconee, north
central Morgan, central Clarke, northeastern Walton and west central
Oglethorpe Counties through 645 PM EDT...

At 621 PM EDT, a strong thunderstorm was over North High Shoals, or
near Watkinsville, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Watkinsville, Athens, Bogart, North High Shoals, Bostwick, Good Hope,
Bishop, Athens-Clarke County, Whitehall, Beechwood Hills, Eastville,
Barnett Shoals, State Botanical Garden Of Ga and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3394 8329 3377 8325 3376 8328 3375 8329
      3372 8335 3371 8354 3379 8367 3396 8356
      3398 8351 3400 8350
TIME...MOT...LOC 2221Z 023DEG 9KT 3383 8350 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:37 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 10, 3:37 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
337 PM EDT Sun Jul 10 2022

.SHORT TERM /Tonight through Monday Night/...
500mb trough is situated across the CWA this afternoon. Some drier
air aloft is noted just to the west. The trough should shift a
little eastward overnight, but a shear axis will remain across south
central GA through Monday. At the surface, an old frontal boundary
slowly pushing south across central GA. This boundary will continue
to provide the focus for showers and thunderstorms for the remainder
of the short term period - in combination with the mid level shear
axis. PWATs along and south of the front will still be 2"+. Pops
will be highest along and south of Interstate 20 tomorrow.

Widespread severe weather is not anticipated either day, but a few
strong thunderstorms are not out of the question. Since the airmass
remains very tropical-like south of the weak front, locally heavy
rainfall and localized flash flooding will continue possible. High
temps on Monday will range from near to just slightly below normal
for this time of year.

NListemaa

.LONG TERM /Tuesday through Sunday/...
No major changes were made to the long term forecast. Scattered to
numerous showers and thunderstorms each day along with a partly to
mostly cloudy sky will have a moderating effect on temperatures --
highs will generally hold in the mid-to-upper 80s with lows in the
mid-60s to lower 70s. Isolated flash flooding still appears to be
the primary hazard in the long term period as Gulf moisture
(characterized by anomalously high PWATs of 2+ inches) continues to
overspread north and central Georgia. Further supporting the
potential for isolated flash flooding are normal to much above
normal streamflows and SPoRT 0-10 cm relative soil moisture
depicting a water-logged surface/near-surface layer. Previous
discussion follows...

Martin

Previous Discussion Below...

By Monday night, the frontal zone will have receded northward, with
the forecast area returning to PWATs over 2 inches and dewpoints
return to the mid 70s area wide. The forecast area will be set up
underneath a warm moist conveyer belt in the lower-levels, with
diffluent flow aloft just south of a broader longwave trough over
the Great Lakes and Northeastern CONUS regions.

The forecast area will remain under these conditions from Monday
Night through Tuesday night with dense cloud cover expected and
continued scattered showers and thunderstorms. With the expanded
cloud cover and overriding flow, temperatures are expected to be
lower than weeks past with highs remaining in the 80s, therefore
storm severity is expected to remain lower. However, under the
steady Gulf flow, concern is growing for increased isolated flooding
potential as several days of persistent rains begin to add up with
soil saturation increasing.

By Wednesday, a weak tropical low pressure system is expected to be
setting up around the Mississippi River delta, further enforcing the
Gulf surge across the region. Simultaneously, a shortwave will be
rounding the southwest side of the broader trough to the north,
pushing a second cold front towards the forecast area ahead of a
1024 high pressure system over the Great Lakes which will help drive
the front southward. This convergence will likely result in more
widespread precip across the region.

This wet pattern remains in place with the aforementioned tropical
low hanging around southern Louisiana for several days, and
eventually the forcing for the cold front fading off to the.
Regardless, in the absence of a dome of high pressure and higher
thicknesses, and with abundant moisture and precip throughout the
long term period, highs will remain in the upper 80s, low near or
just above 70, with generally scattered to numerous showers and
storms each day.

Thiem

Martin

&&

.AVIATION...
18Z Update...
SCT-BKN MVFR through the afternoon and early evening. IFR cigs
expected overnight with some patchy MVFR fog possible. Winds will
switch over to the east side this evening, right around 00-02Z.
Best timing for convection to impact the terminal sites will be
late this afternoon and early evening. Convection coverage will be
less tomorrow.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  84  70  89 /  40  30  20  40
Atlanta         71  83  72  88 /  40  40  20  50
Blairsville     64  81  65  86 /  20  20  10  40
Cartersville    70  85  70  90 /  30  20  10  30
Columbus        73  86  73  89 /  40  70  30  70
Gainesville     68  83  70  88 /  30  20  10  40
Macon           72  85  72  91 /  60  70  30  70
Rome            71  88  72  93 /  20  20   5  30
Peachtree City  70  83  70  88 /  40  40  20  50
Vidalia         73  84  73  90 /  70  80  30  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Jul 10, 11:10 AM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1110 AM EDT Sun Jul 10 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1110 AM EDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected to
today into tonight. Isolated storms could become strong, capable
of producing gusty winds and frequent lightning. Heavy rainfall
associated with these storms could also lead to localized flash
flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms will be possible each
afternoon and evening across the forecast area this week. Isolated
storms could become strong, capable of producing gusty winds and
frequent lightning. Heavy rainfall associated with these storms
could also lead to localized flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 10, 5:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
533 PM EDT Sun Jul 10 2022

GAZ013-014-021-022-102200-
Dawson GA-Cherokee GA-Forsyth GA-Pickens GA-
533 PM EDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern
Cherokee, northwestern Forsyth, southwestern Dawson and southeastern
Pickens Counties through 600 PM EDT...

At 533 PM EDT, a strong thunderstorm was over Hollis Lathem
Reservoir, or 10 miles southwest of Dawsonville, moving southwest at
10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jasper, Ball Ground, Nelson, Free Home, Drew, Marblehill, Hightower,
Matt, Lake Tamarack, Hollis Lathem Reservoir, Holbrook, Lathemtown,
Ducktown, Tate and Reavis Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3435 8413 3427 8414 3417 8420 3422 8440
      3430 8447 3449 8441 3450 8433
TIME...MOT...LOC 2133Z 037DEG 8KT 3435 8427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 10, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Sun Jul 10 2022

GAZ036>038-047-049-102245-
Morgan GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
621 PM EDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of Oconee, north
central Morgan, central Clarke, northeastern Walton and west central
Oglethorpe Counties through 645 PM EDT...

At 621 PM EDT, a strong thunderstorm was over North High Shoals, or
near Watkinsville, moving southwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Watkinsville, Athens, Bogart, North High Shoals, Bostwick, Good Hope,
Bishop, Athens-Clarke County, Whitehall, Beechwood Hills, Eastville,
Barnett Shoals, State Botanical Garden Of Ga and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3394 8329 3377 8325 3376 8328 3375 8329
      3372 8335 3371 8354 3379 8367 3396 8356
      3398 8351 3400 8350
TIME...MOT...LOC 2221Z 023DEG 9KT 3383 8350

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:40 PM EDTSpecial Weather StatementFFCCatoosa, Murray, Whitfield35 min
Jul 9, 9:16 PM EDTSpecial Weather StatementFFCCatoosa, Murray, Whitfield44 min
Jul 9, 10:39 PM EDTSpecial Weather StatementFFCDeKalb36 min
Jul 9, 10:42 PM EDTSpecial Weather StatementFFCWalker33 min
Jul 9, 11:37 PM EDTSpecial Weather StatementFFCCobb83 min
Jul 10, 2:29 AM EDTRiver Flood WarningFFCForsyth, Fulton4 hr
Jul 10, 5:33 PM EDTSpecial Weather StatementFFCDawson27 min
Jul 10, 6:27 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Pickens33 min
Jul 10, 7:18 PM EDTSpecial Weather StatementFFCPickens27 min
Jul 10, 7:51 PM EDTSpecial Weather StatementFFCBleckley, Twiggs24 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.